Colorado, 2022Winter Storm and Heavy Snow in Colorado, January 4 to 6, 2022
January 4 to 6, 2022 · NWS GJT · 5 events in 5 counties and zones
Strong northwest flow brought a moist and unstable environment into the northern and central portions of the forecast area. A stronger midlevel trough pushed across the region and enhanced snowfall rates over the northern mountains with heavy snow accumulating over the course of a couple of days.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong northwest flow brought a moist and unstable environment into the northern and central portions of the forecast area. A stronger midlevel trough pushed across the region and enhanced snowfall rates over the northern mountains with heavy snow accumulating over the course of a couple of days. Additionally, strong winds aloft resulted in gusts exceeding 55 mph at the surface.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 4, 10:07 AM MST, 1 hour 53 minutes earlier.
Area forecast discussion, Jan 4, 10:07 AM MST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1007 AM MST Tue Jan 4 2022
.SHORT TERM...(Today through Thursday)
Issued at 355 AM MST Tue Jan 4 2022
Current GOES-16 IR satellite imagery reveals a good deal of high
clouds have overspread much of the forecast area early this morning.
This is in response to a strong 300mb west-northwesterly jet that is
punching into the Pacific Northwest, Great Basin and central
Rockies. Hitching a ride on this corridor of brisk upper level winds
is fairly robust moisture, characterized by PWAT anomalies of 100-
200% of normal and ensemble mean integrated water vapor transport
values climbing above the 90th percentile. As the day progresses,
these strong, moisture-laden mid and upper level winds will slam
into the northern Colorado mountains and produce a long duration
snow event with significant accumulations. Snow will begin across
the Elkheads and Park Range as early as the late morning hours, but
will really begin to ramp up this afternoon. Lighter snows will
also gradually work southward into the Flat Tops and eventually
portions of the northern central Colorado mountains where a
dusting up to a few inches are likely. However, given the primary
source of lift is the favorable orographic flow in place, the
Elkheads, Park Range and adjacent valleys will see most of the
action today and tonight. The Winter Storm Warning in effect for
this area looks good and on track so made no changes there, but
did decide to hoist a Winter Weather Advisory for COZ005 including
Steamboat Springs beginning this evening. Elsewhere across the
CWA, a partly sunny to mostly cloudy day is on tap with
temperatures (especially in the snow-covered, inverted valleys)
remaining well below normal.
Snow may wane for a time overnight, but on Wednesday, the pattern
becomes a little more amplified as a vigorous shortwave is
progged to dig across the Pacific Northwest and northern/central
Rockies. Most of the stronger forcing will slide by to the north
and east, but a potent cold front dropping in from the north
Wednesday afternoon and evening with re-invigorate the orographic
snowfall across the northern and central Colorado mountains. Snow
will be heavy at times during this period and the front will
really kick up the winds. In fact, gusts up to 60 mph are likely
to be common, especially above timberline. Combined, whiteout
conditions will make for nearly impossible travel, especially
across Rabbit Ears Pass and possibly Vail Pass as well. With this
package, decided to upgrade the Winter Storm Watch for the Flat
Tops to a Winter Storm Warning where up to 2 feet of snow is
possible. In addition, decided to upgrade the watch to an
advisory for COZ010 and added COZ012 where 6 to 12 and 5 to 10
inches of snow is forecast with locally higher amounts (mainly
above 9500 feet), respectively. Of course, the main focus
continues to be the Park Range where up to 3 feet of snow is on
the table. Safe to say, wind, snow and the long duration will
result in significant impacts to travel over the passes so be sure
to plan accordingly and check back often for updates.
Snow will quickly wind down for most on Thursday as the shortwave
trough slides east of the Rockies. Northwest flow will likely
keep the snow machine going the longest across the northern
Colorado mountains, but any additional accumulations are expected
to be light. Snow will shutoff completely towards the evening and
overnight hours as weak ridging builds into the Great Basin and
Four Corners.
.LONG TERM...(Friday through Monday)
Issued at 355 AM MST Tue Jan 4 2022
The flow turns zonal Friday followed by southwest winds aloft
dominating on Saturday as a wave moves overhead. While the
precipitation footprint could be slightly more widespread, latest
model trends have decreased QPF amounts with this system. Still, a
quick few inches will be possible across many of the Colorado
mountains. Sunday, a strong ridge of high pressure builds over the
western CONUS, but it may be short-lived as a shortwave interacts
early next week. Additional model runs will provide more insight
as we move through the rest of this week.
Valley temperatures continue a slow rise through the long term
periods as we try to overcome strong inversions.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1006 AM MST Tue Jan 4 2022
The higher elevation TAF sites are then likely to break out with
gusty west to west to northwest winds reaching the surface in the
afternoon. Strong inversions are expected to keep winds light at
the valley terminals, however. Clouds will gradually lower through
the day across the higher elevations near the Continental Divide
with ceilings lowering to near ILS breakpoints by mid to late
afternoon at KHDN, KEGE and KASE. Snow showers become possible at
these TAF sites around the same time, with KHDN having the highest
odds of snow on station. Otherwise, VFR expected for the next 24
hours elsewhere.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 6 AM Wednesday to noon MST Thursday
for COZ010-012.
Winter Storm Warning until 11 PM MST Thursday for COZ004.
Winter Weather Advisory from 6 PM this evening to 6 AM MST
Thursday for COZ005.
Winter Storm Warning from 6 AM Wednesday to noon MST Thursday
for COZ013.
UT...None.
&&
SHORT TERM...MDM
LONG TERM...SS
AVIATION...TGJTHazardous weather outlook, Jan 4, 5:07 AM MST, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
507 AM MST Tue Jan 4 2022
COZ001>014-017>023-UTZ022>025-027>029-051215-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
507 AM MST Tue Jan 4 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Moisture-laden northwest flow will result in snow breaking out
across the northern Colorado mountains later this morning and
persisting through the afternoon and overnight hours. Snow along
with gusty winds will lead to increasingly difficult travel with
snow-covered roads and reduced visibility from blowing snow.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Snow continues into Wednesday and will become heavy at times
Wednesday afternoon and evening as a strong cold front approaches
from the north. Strong gusty winds will still be a concern with
whiteouts and near impossible travel likely across Rabbit Ears and
Vail Pass. Significant snow accumulations of 1 to 3 feet are on
the table when all is said and done with the most occurring in the
Park Range. Snow winds down on Thursday before dry weather
returns on Friday. Another system with additional snow is possible
on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
Winter Storm, Elkhead and Park Mountains
- When
- January 4, 12:00 PM MST to January 6, 9:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
An average of 20 to 30 inches of snow fell across the area with locally higher amounts exceeding 80 inches estimated at the Tower SNOTEL site. Winds generally gusted from 45 to 55 mph with locally higher gusts of close to 80 mph reported.
Heavy Snow, Upper Yampa River Basin
- When
- January 4, 5:00 PM MST to January 6, 10:30 AM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Generally 10 to 16 inches of snow fell across the area, much of that within 24 hours.
Winter Storm, Gore and Elk Mountains/Central Mountain Valleys
- When
- January 5, 5:00 AM MST to January 6, 1:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Generally 6 to 12 inches of snow fell across the area with locally higher amounts of up to 2 feet estimated at the Vail Mountain SNOTEL site. The town of Vail had close to a foot of snow. Winds gusted up to 48 mph. Travel was significantly impacted along Interstate 70 with numerous spinouts and accidents reported from Vail to Vail Pass.
Winter Storm, Flattop Mountains
- When
- January 5, 10:00 AM MST to January 6, 3:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Generally 16 to 25 inches of snow fell across the area. Winds gusted up to 47 mph.
Heavy Snow, West Elk and Sawatch Mountains
- When
- January 5, 10:00 AM MST to January 6, 3:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Generally 8 to 10 inches of snow fell across the area with locally higher amounts of up to 16 inches estimated at the Porphyry Creek SNOTEL site.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in South Dakota, January 4 to 7, 202223 events
- Blizzard and Winter Storm in Montana, January 4 to 7, 202270 kt wind · 20 events
- Winter Storm and Winter Weather in Colorado, January 4 to 6, 202216 events
- Blizzard in North Dakota, January 4 to 5, 202215 events
- High Wind in South Dakota, January 4, 202263 kt wind · 14 events
- Winter Storm and Heavy Snow in Wyoming, January 4 to 7, 202214 events
- Cold in Montana, January 4 to 7, 202214 events
- High Wind in South Dakota, January 4, 202257 kt wind · 12 events
- High Wind in South Dakota, January 4 to 5, 202267 kt wind · 9 events
- Winter Storm and High Wind in Wyoming, January 4 to 6, 202255 kt wind · 9 events
- High Wind in Colorado, January 4, 202263 kt wind · 8 events
- Blizzard in Minnesota, January 4 to 5, 20228 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991632, 991638, 991635, 991633, 991637.